MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965750141
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Four unused devices from the reported lot were returned to angiodynamics.Testing/evaluation of the devices has not yet been completed.Attempts are also being made to obtain additional information about the event from the end user.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
As reported, during power injection of 5ml/sec., the picc catheter tubing burst at approximately the 0cm mark.The patient condition was reported as "stable.".
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and picc assembly component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The june 2017 angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "catheter burst." no adverse trend was identified.Four unopened, unused picc devices from the reported lot were returned for evaluation.No visual defects or molding/manufacturing related non-conformance were noted to the returned samples.The catheters were subjected to air leak testing per angiodynamics procedure, and passed.An.018" guidewire was passed through each catheter without difficulty.The following tip dimensions were verified using a micro-vu and lasermike: tubing od, lumen height and width, wall thickness, and septum thickness.All dimensions were found to be within specification.The reported complaint description could not be confirmed for catheter burst during power injection, since the actual used complaint samples were not returned for evaluation.The returned unused samples were from the same lot number and they were evaluated and found to be visually and functionally acceptable, i.E.Met specification.No manufacturing related or any other defects were noted during the evaluation.A definitive root cause for this incident could not be determined but potential contributing factors may include the end user over-pressurized the catheter during use.The end user reported power injecting at a rate of 5 ml/sec.Per the dfu, the 5f dual lumen catheter has a maximum power injection flow rate of 4ml/sec.Correction/corrective actions: no correction is required since no manufacturing non-conformances were observed (device met visual, dimensional, and functional specifications) and a definitive root cause for this complaint event could not be determined.Likely root cause is user error in power injection rate chosen.These are the only reported occurrences for catheter burst failure mode for the bioflo picc product family in the past 15 months, as such, these events are deemed to be isolated.Based on no adverse trends, no issues noted in the dhr, and adequate process controls in place, no corrective action to be taken at this time.The directions for use provided with the picc devices contains guidance on placement of the device, power injection rates/times, and device maintenance.Angiodynamics manufacturing process controls include visual inspection of catheter tubing for damage or defects, 100% guidewire insertion test for lumen patency and 100% leak testing of all catheters after guidewire verification.((b)(4)).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key5966419
Report Number1317056-2016-00145
Device Sequence Number541759
Product Code LJS
UDI-Device IdentifierH965750141
UDI-PublicH965750141
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K131038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Catalogue NumberH965750141
Device Lot Number5044456
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2016
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2016
Supplement Date Received by Manufacturer08/29/2016
Initial Report FDA Received Date09/21/2016
Supplement Report FDA Received Date08/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1